Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 22, 2017, 10:08 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 10:08 PM EDT (02:08 UTC)
- Expired
- Aug 22, 2017, 11:03 PM EDT
- In force
- 55 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 10:42 PM EDT | TSTM WND DMG | Montague, MA | TREE BRANCH DOWN ON WIRES AT 37 SWAMP ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:55 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.2
The text
As transmitted.
834
WUUS51 KBOX 230208
SVRBOX
MAC011-013-015-230315-
/O.NEW.KBOX.SV.W.0070.170823T0208Z-170823T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
1008 PM EDT TUE AUG 22 2017
The National Weather Service in Taunton has issued a
* Severe Thunderstorm Warning for...
Western Hampshire County in western Massachusetts...
Northern Franklin County in western Massachusetts...
Northwestern Hampden County in western Massachusetts...
* Until 1115 PM EDT
* At 1007 PM EDT, severe thunderstorms were located along a line
extending from near Guilford Center to near Housatonic, moving east
at 35 mph.
HAZARD...60 mph wind gusts and torrential downpours with localized
flooding.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines and localized
flooding.
* Locations impacted include...
Northampton, Greenfield, Deerfield, Montague, Sunderland,
Northfield, Williamsburg, Huntington, Bernardston, Buckland,
Conway, Shelburne, Erving, Ashfield, Colrain, Westhampton, Gill,
Whately, Chester and Charlemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4238 7301 4239 7301 4252 7297 4256 7298
4273 7272 4272 7229 4221 7291 4220 7302
4231 7300 4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 0207Z 261DEG 24KT 4276 7263 4222 7338
HAIL...<.75IN
WIND...60MPH
$$
Nocera1 follow-up statement
989
WWUS51 KBOX 230303
SVSBOX
Severe Weather Statement
National Weather Service Taunton MA
1103 PM EDT TUE AUG 22 2017
MAC011-013-015-230313-
/O.CAN.KBOX.SV.W.0070.000000T0000Z-170823T0315Z/
Hampshire MA-Franklin MA-Hampden MA-
1103 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAMPSHIRE...NORTHERN
FRANKLIN AND NORTHWESTERN HAMPDEN COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
western Massachusetts.
LAT...LON 4238 7301 4239 7301 4252 7297 4256 7298
4273 7272 4272 7229 4221 7291 4220 7302
4231 7300 4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 0302Z 261DEG 24KT 4282 7213 4228 7289
$$
NoceraWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:04 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 22, 9:04 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
904 PM EDT Tue Aug 22 2017
.SYNOPSIS...
A cold front will bring the potential for scattered showers and
thunderstorms late tonight, which may persist into Wednesday
morning along the coastal plain. High pressure brings dry
weather with very comfortable humidity levels Thursday through
early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
***Severe Thunderstorm Watch Through At Least Midnight Across
Western MA And Expanded Into Northern CT***
9 pm update...
Still a very tricky forecast late this evening into the
overnight hours. Scattered strong to severe thunderstorms
continue to move northeastward into Eastern NY and Northern New
England this evening. Despite marginal mid level lapse rates,
latest SPC Meso-Analysis shows 40 to 50 knots of effective bulk
shear coupled with MLCapes still exceeding 1500 J/KG MLCape
across western MA and northern CT.
We still have a lot of uncertainty how well this convection will
survive as it tracks east as much of the mesoscale guidance
weakens the activity as it attempts to move into our region.
However, given the amount of instability/high dewpoints and
strong shear felt it was worth expanding the severe thunderstorm
watch into northern CT and continue it across western MA through
midnight. That may need to be extended to a later time. The
main concern will be locally strong to damaging wind gusts
depending on how well activity survives. Latest SPC meso
analysis indicates 0 to 1 km helicity values between 250 and 300
across western MA and northern CT along with low LCL/s.
Therefore, "IF" the activity holds together there is the risk
for an isolated tornado. Brief torrential rainfall and localized
street flooding is also possible with any of the storms.
What ever happens to the activity across western New England,
should certainly weaken as it enters a less favorable
environment across eastern MA/RI after midnight. However, given
LLJ will have to look for a bit of a resurgence near daybreak
across the far southeast New England coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The threat for scattered showers and thunderstorms may persist
into Wednesday morning across the coastal plain, and perhaps
even into early afternoon across the Cape and islands. Much
drier air will arrive behind a cold front, which should move
offshore by late afternoon. Near normal temperatures expected
through this period.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Overview and model preferences...
22.12Z model guidance suite continues the trend of a mainly dry
forecast through early next week. Synoptically, there remains
good agreement, and this is in spite of a fairly amplified
pattern across the N CONUS and Canada, something long range
guidance typically struggles with. Reinforcement of an Alaskan
vortex is the catalyst for building a highly amplified ridge
across central Canada, and although not a true block, leads to
enough downstream trof digging to reinforce the trof upstream of
New England. In spite of the cyclonic curvature, flow aloft is
confluent predominantly, shifting the mean jet over New England
rather than in the typical ageostrophic lift region of the mean
jet. This coincides with an area of subsidence in development of
reasonably strong high pres which will generally define the
sensible wx across New England through early next week. Thermal
profiles are supported by drier/cooler flow within the upstream
trof out of central Canada, supporting the previous
forecaster's thinking that a break from the summer heat/humidity
can be expected.
Details...
Thu...
Front shifts further offshore allowing deeper column drying and
cold advection aloft. Dewpoints drop into the 50s and H85 temps
drop to +10C to +12C, which should keep highs mainly slightly
below normal, or in the mid-upper 70s with a few spots around
80. Subsidence maintains a dry forecast outside of CU
development.
Fri...
Vigorous shortwave will rotate through during the daytime Fri.
Lapse rates are reasonably steep given the cold advection
leading the wave aloft, nearing 6.0C/km across much of the
region. A slight spike in moisture possible as well as PWATs
shift closer to the 1.00 inch mark according to some soundings.
Although some convective feedback QPF is noted, but likely not
well progged, will feature diurnally timed increase in POPs to
at least slight chance during the afternoon and early evening
hours Fri with this wave passage. Shower, or even a very
isolated thunderstorm not out of the question. Otherwise, highs
once again slightly below normal, mainly in the mid-upper 70s.
This weekend...
High pres crests over the region through the period as the base
of the longwave trof also shifts W-E across New England.
Soundings continue to be mostly dry, suggesting the risk for
even any showers remains quite low, especially given the lack of
strong forcing. Will continue to feature a mainly dry forecast
with NIL POPs. Highs in the 70s predominantly, with comfortable
overnights dipping into the 50s thanks to dewpoints in the upper
40s and 50s as well.
Early next week...
Low lvl ridging is reinforced by the influence of the stronger
synoptic ridge shifting E in New England as the longwave moves E
of New England. In fact, already noting that high pres will
approach 1030+ hPa. Dry weather looks likely to continue, along
with comfortable dewpoints.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Tonight...Moderate confidence.
SCT SHRA/TSRA should move east of the Berkshires between 01Z-
04Z. Storms are expected to weaken as they shift east with time,
but a few stronger storms cannot be ruled out. This line weakens
for a bit early in the morning, but then another round of
showers and storms could impact mainly southeastern MA after
10Z. Mix of mainly VFR with occasional MVFR/IFR in
showers/storms, low confidence in IFR/LIFR stratus mainly Cape
Cod and the Islands. Winds gusting 20-30 kt at times, with LLWS
given 40-45 kt at around 2kft.
Wednesday...High confidence in trends, but lower confidence in
overall timing. SCT SHRA/TSRA may persist near and especially
southeast MA into early Wednesday afternoon. Improvement to VFR
conditions expected from west to east, but timing somewhat
uncertain.
Wednesday Night...High Confidence. VFR.
KBOS Terminal...High confidence in TAF trends. Moderate
confidence in timing.
KBDL Terminal...High confidence in TAF trends. Moderate
confidence in timing.
Outlook /Thursday through Sunday/...
Mainly VFR. Mainly W-NW flow with sea breezes by day.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...High confidence.
Strong southwest low level jet moves across the waters tonight
into Wednesday morning. Gusty southwest winds ahead of an
approaching cold front. Some risk for thunderstorms, but showers
more likely. Will continue Small Craft Advisory headlines, but
did tweak times.
Winds and seas diminish Wednesday afternoon, with more tranquil
boating conditions starting Wednesday night.
Outlook /Thursday through Sunday/...
Generally quiet boating weather. NW winds dominate, with gusts
peaking only around 15 kt at any given time. Seas/waves remain
below 4 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until noon EDT Wednesday for ANZ231>234-
250.
Small Craft Advisory until 2 AM EDT Wednesday for ANZ230-236.
Small Craft Advisory until 2 PM EDT Wednesday for ANZ235-237.
Small Craft Advisory until 8 AM EDT Wednesday for ANZ251.
Small Craft Advisory until 4 PM EDT Wednesday for ANZ254>256.
&&
SYNOPSIS...Belk/Doody
NEAR TERM...Frank
SHORT TERM...Belk
LONG TERM...Doody
AVIATION...Belk/Doody
MARINE...Belk/DoodyHazardous weather outlook, Aug 22, 8:47 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 847 PM EDT Tue Aug 22 2017 CTZ004-MAZ004>007-012>024-026-RIZ001>008-240100- Windham CT-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 847 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Tonight. There is a MARGINAL RISK for a few strong to severe thunderstorms. With any storms, should they occur, the main threats will be gusty winds and locally heavy rainfall. This risk is anticipated late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday morning...there is a low risk of a few strong thunderstorms across southeast New England which may contain gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ002-003-MAZ002-003-008>011-240100- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- 847 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern Connecticut and western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-240100- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 847 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. There is a low risk for a few strong thunderstorms toward daybreak Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 22, 9:56 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
956 PM EDT TUE AUG 22 2017
MAZ002-003-008>010-230230-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
956 PM EDT TUE AUG 22 2017
...Strong Thunderstorm in western Hampshire...Franklin and
northwestern Hampden Counties...
At 955 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colrain to near Housatonic. Movement was
east at 45 mph.
Winds in excess of 40 mph will accompany with these storms along
with torrential downpours and possible minor localized flooding.
Locations impacted include...
Northampton, Greenfield, Deerfield, Montague, Southampton,
Sunderland, Hatfield, Northfield, Williamsburg, Huntington,
Bernardston, Buckland, Conway, Shelburne, Erving, Russell, Ashfield,
Colrain, Westhampton and Gill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4239 7301 4265 7295 4274 7284 4272 7233
4221 7283 4220 7302 4231 7300 4231 7303
4233 7306 4238 7307
TIME...MOT...LOC 0155Z 259DEG 60KT 4276 7277 4223 7343
NoceraThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:56 PM EDT | Special Weather Statement | BOX | Franklin | 34 min |
| Aug 22, 11:09 PM EDT | Special Weather Statement | BOX | Franklin | 66 min |
| Aug 22, 11:33 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Middlesex, Worcester | 57 min |
| Aug 22, 11:47 PM EDT | Special Weather Statement | BOX | Hampden | 43 min |
| Aug 23, 12:40 AM EDT | Special Weather Statement | BOX | Middlesex | 35 min |
| Aug 23, 2:11 AM EDT | Special Weather Statement | BOX | Middlesex | 34 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.